Free
Case Report  |   March 1998
Neuroleptic malignant syndrome related to use of clozapine
Article Information
Case Report   |   March 1998
Neuroleptic malignant syndrome related to use of clozapine
The Journal of the American Osteopathic Association, March 1998, Vol. 98, 168. doi:10.7556/jaoa.1998.98.3.168
The Journal of the American Osteopathic Association, March 1998, Vol. 98, 168. doi:10.7556/jaoa.1998.98.3.168
Abstract

A 19-year-old man presented to a community hospital with a sudden change in level of consciousness, fever, and muscle rigidity. The patient had a history of schizophrenia and was being treated with clozapine. Despite a high index of suspicion for neuroleptic malignant syndrome, definitive care was delayed for more than 24 hours after the patient was transferred to a tertiary care center. This case illustrates the importance of primary care physicians being able to recognize and diagnose this syndrome, particularly as the use of atypical antipsychotic agents increases.